Related Experiment Video
Updated: Aug 17, 2025

Point of Care Transcranial Color-Coded Duplex Ultrasound of the Middle Cerebral Artery
Published on: August 9, 2024
An unusual contrast-induced encephalopathy following percutaneous coronary intervention in patients with
Jiangquan Liao1, Yan Wang1, Mingjing Shao1
1National Integrated Traditional and Western Medicine Center for Cardiovascular Disease, China-Japan Friendship Hospital, Beijing, China.
Introduction:
Contrast-induced encephalopathy (CIE) is a complication associated with the administration of iodinated contrast, which usually happens minutes to hours after contact with contrast, and fully recovers within 72 h. The clinical manifestations of CIE are diverse, and the pathological mechanism is not explicit.
Methods:
We report the case of a 66-year-old female who suffered from a delayed CIE following the administration of iodinated contrast agent. Symptoms were severe. Imaging examination, biochemical and etiological detection were performed timely. The course of neurological symptoms was atypical. Her complex complications of hypothyroidism and cerebrovascular abnormalities contributed to more challenges, which were also clues to the diagnosis. With prompt and active treatment, the patient recovered fully over 10 days.
Discussion:
The diagnosis standard of CIE highly depends on the association with the contact of contrast and the exclusion of other nervous system diseases. Complicated clinical circumstances and individual specificity can lead to different clinical manifestations of CIE, making it even more difficult to diagnose and treat. Prompt and dynamic imaging examination would provide great value in the diagnosis and evaluation of CIE. Timely diagnosis and intervention may be the key to its satisfying prognosis.
Related Concept Videos
Cardiac Catheterization I: Pre-Procedure Overview
Imaging Studies for Cardiovascular System V: CT

